Alert archive / North Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 102, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2014, 7:27 AM MDT for Grant County, Morton County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 7:27 AM MDT (13:27 UTC)
- Expired
- Aug 4, 2014, 8:00 AM MDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 63 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 1.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1231 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
932
WUUS53 KBIS 041327
SVRBIS
NDC037-059-041400-
/O.NEW.KBIS.SV.W.0102.140804T1327Z-140804T1400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
727 AM MDT MON AUG 4 2014
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
EXTREME SOUTH CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH
DAKOTA...
* UNTIL 800 AM MDT/900 AM CDT/
* AT 819 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
FLASHER...OR 35 MILES SOUTHWEST OF MANDAN...AND MOVING SOUTHEAST AT
15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHIELDS AROUND 800 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4640 10142 4649 10119 4630 10101 4627 10103
4627 10110 4626 10109 4625 10111 4623 10110
4619 10119 4615 10120 4614 10124
TIME...MOT...LOC 1327Z 331DEG 12KT 4636 10124
HAIL...1.25IN
WIND...<50MPH
$$
TM2 follow-up statements
448
WWUS53 KBIS 041356
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
856 AM CDT MON AUG 4 2014
NDC059-041406-
/O.CAN.KBIS.SV.W.0102.000000T0000Z-140804T1400Z/
MORTON ND-
856 AM CDT MON AUG 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL MORTON
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4629 10135 4637 10111 4628 10104 4627 10106
4628 10108 4626 10109 4625 10111 4623 10110
4619 10120 4615 10120 4615 10124
TIME...MOT...LOC 1356Z 332DEG 16KT 4625 10117
$$
NDC037-041400-
/O.CON.KBIS.SV.W.0102.000000T0000Z-140804T1400Z/
GRANT ND-
756 AM MDT MON AUG 4 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GRANT COUNTY UNTIL 800 AM MDT...
AT 752 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SHIELDS...OR
41 MILES SOUTH OF MANDAN...MOVING SOUTHEAST AT 20 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EAST
CENTRAL GRANT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT TREE AND PROPERTY DAMAGE...ESTIMATED WIND SPEED AND HAIL
SIZE...TO FACEBOOK AT FB.COM/USNATIONALWEATHERSERVICEBISMARCK...OR
TWITTER AT TWITTER.COM/NWSBISMARCK. REACH US BY PHONE AT
701-223-4582. YOUR REPORT IS VERY IMPORTANT.
&&
LAT...LON 4629 10135 4637 10111 4628 10104 4627 10106
4628 10108 4626 10109 4625 10111 4623 10110
4619 10120 4615 10120 4615 10124
TIME...MOT...LOC 1356Z 332DEG 16KT 4625 10117
HAIL...1.00IN
WIND...<50MPH
$$
SCHECK481
WWUS53 KBIS 041406
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
906 AM CDT MON AUG 4 2014
NDC037-041416-
/O.EXP.KBIS.SV.W.0102.000000T0000Z-140804T1400Z/
GRANT ND-
806 AM MDT MON AUG 4 2014
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRANT COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.
REPORT PROPERTY AND TREE DAMAGE...ESTIMATED WIND SPEED AND HAIL
SIZE...TO FACEBOOK AT FB.COM/USNATIONALWEATHERSERVICEBISMARCK...OR
TWITTER AT TWITTER.COM/NWSBISMARCK. REACH US BY PHONE AT
701-223-4582. YOUR REPORT IS VERY IMPORTANT.
LAT...LON 4629 10135 4637 10111 4628 10104 4627 10106
4628 10108 4626 10109 4625 10111 4623 10110
4619 10120 4615 10120 4615 10124
TIME...MOT...LOC 1356Z 332DEG 16KT 4625 10117
$$
SCHECKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:02 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 4, 6:02 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 702 AM CDT MON AUG 4 2014 .UPDATE... ISSUED AT 701 AM CDT MON AUG 4 2014 THE 00 UTC WRF-NMM AND ARW...06 UTC NAM AND 10 UTC HRRR HAVE A GOOD HANDLE ON THE ONGOING CONVECTION ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...AND WILL FOLLOW THEIR SOLUTIONS FOR POPS THE REMAINDER OF THE DAY. OVERALL...CONVECTIVE COVERAGE WILL BE GREATEST THIS MORNING...BECOMING ISOLATED TO SCATTERED THROUGH THE AFTERNOON AS UPPER LEVEL FORCING BECOMES MORE NEBULOUS. GIVEN WEAK INSTABILITY...SEVERE WEATHER IS NOT EXPECTED. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 352 AM CDT MON AUG 4 2014 THE MAIN FORECAST PROBLEM WILL BE THE CONVECTIVE POTENTIAL THROUGH THE PERIOD. CURRENTLY...SURFACE HIGH PRESSURE EXTENDED FROM WESTERN ONTARIO TO EASTERN NORTH DAKOTA WHILE LOW PRESSURE CONTINUED TO DEEPEN OVER WYOMING AND COLORADO. AT UPPER LEVELS...SHORTWAVES CONTINUE TO MOVE THROUGH THE UPPER FLOW FROM SOUTHWESTERN CANADA ACROSS THE ROCKIES AND INTO THE FRONT RANGE AND NORTHERN PLAINS STATES. ONE RELATIVELY STRONG SHORTWAVE ENERGY VORT MAX WAS OVER EASTERN MONTANA...LIKELY ASSOCIATED WITH A LINE OF THUNDERSTORMS BETWEEN GLASGOW AND BILLINGS. THIS AREA OF CONVECTION HAS HELD TOGETHER AND CONTINUES TO MOVE SOUTHEASTWARD. ANOTHER AREA OF CONVECTION BEGAN IN WESTERN SOUTH DAKOTA LATE SUNDAY EVENING/EARLY MONDAY MORNING. A LOW LEVEL JET FROM WESTERN AND CENTRAL SOUTH DAKOTA...TO SOUTH CENTRAL AND WESTERN NORTH DAKOTA...TO EASTERN MONTANA IS LIKELY ASSOCIATED WITH THE CONVECTION IN SOUTH DAKOTA. THERE WERE A COUPLE OF SMALL CELLS THAT DEVELOPED OVER GOLDEN VALLEY AND SLOPE COUNTIES IN THE PAST HOUR OR TWO. THE COMBINATION OF THE APPROACHING UPPER LEVEL VORT MAX IMPULSE IN EASTERN MONTANA...AND THE DEVELOPING LOW LEVEL JET OVER THE WESTERN DAKOTAS AND EASTERN MONTANA...SHOULD AID IN DEVELOPMENT OF ELEVATED SHOWERS AND THUNDERSTORMS BEFORE SUNRISE. THE MODELS INDICATE THE UPPER LEVEL IMPULSE SPREADING SOUTHEAST ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS MORNING...AND WEAKENING THIS AFTERNOON AS IT MOVES SOUTHEAST TOWARDS EASTERN SOUTH DAKOTA. HAVE CHANCES OF THUNDERSTORMS EARLY THIS MORNING WITH SCATTERED COVERAGE EXPECTED...THEN BECOMING MORE ISOLATED IN NATURE BY AFTERNOON. TONIGHT ANOTHER MORE VIGOROUS SET OF UPPER LEVEL IMPULSES EMANATING FROM THE CENTRAL US ROCKIES IS FORECAST TO MOVE NORTHEASTWARD ACROSS MONTANA AND WYOMING THIS AFTERNOON...REACHING SOUTHWESTERN NORTH DAKOTA LATER THIS EVENING AND SPREADING TOWARDS CENTRAL NORTH DAKOTA LATE MONDAY NIGHT. THE BEST CAPE/SHEAR COMBINATION TONIGHT IS OVER MONTANA...WITH THE SURFACE HIGH FROM WESTERN ONTARIO NUDGING FURTHER INTO EASTERN NORTH DAKOTA. THUS NOT EXPECTING SEVERE STORMS TO REACH WESTERN NORTH DAKOTA. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 352 AM CDT MON AUG 4 2014 THUNDERSTORM AND RAINFALL POTENTIAL WEST AND SOUTH CENTRAL TUESDAY AND WEDNESDAY WILL HIGHLIGHT THE EXTENDED. A CONSENSUS OF THE 00 UTC GLOBAL AND HIGH RESOLUTION GUIDANCE PROPAGATES THE UPPER LEVEL LOW ACROSS SOUTHWEST ALBERTA TODAY INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA LATE TUESDAY AND INTO WEDNESDAY...WITH SURFACE HIGH PRESSURE ACROSS NORTHEAST NORTH DAKOTA INTO THE UPPER MISSISSIPPI VALLEY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TUESDAY AFTERNOON ACROSS EASTERN MONTANA...PROPAGATING INTO WESTERN AND SOUTH CENTRAL NORTH DAKOTA BY LATE AFTERNOON/EARLY EVENING. RE-DEVELOPMENT IS FORECAST FOR THESE AREAS AGAIN WEDNESDAY ALONG THE WESTERN PERIPHERY OF THE SURFACE HIGH. OVERALL INSTABILITY IS WEAK...WITH LITTLE CHANCE FOR SEVERE STORMS...IN LINE WITH THE SPC DAY 2 AND 3 OUTLOOKS. LOCALLY HEAVY RAINFALL IS A POSSIBILITY WITH PWATS NEAR 1.50 INCHES AND SLOW STORM MOTIONS WITH WEAK LOW TO MID LEVEL FLOW. THEREAFTER...FOR WEDNESDAY THROUGH THE WEEKEND...NEAR ZONAL FLOW IS FORECAST...FAVORING NEAR NORMAL TEMPERATURES AND SPORADIC THUNDERSTORM CHANCES WITH WEAK IMPULSES EMBEDDED IN THE SOUTHERN PERIPHERY OF THE UPPER JET. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 701 AM CDT MON AUG 4 2014 LIFR CONDITIONS IN STRATUS WILL CONTINUE AT KDIK THROUGH AT LEAST 15 UTC...SLOWING IMPROVING THEREAFTER. MVFR/IFR FOG WILL CONTINUE AT KMOT THROUGH 14 UTC THIS MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT KDIK AND KBIS THIS MORNING AND INTO THE EARLY AFTERNOON. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT KDIK AND KBIS TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AYD SHORT TERM...JV LONG TERM...AYD AVIATION...AYD
Hazardous weather outlook, Aug 4, 5:44 AM MDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 644 AM CDT MON AUG 4 2014 NDZ004-051145- BOTTINEAU- 644 AM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE SOURIS RIVER NEAR WESTHOPE. SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ001-009-010-017>021-031>035-040>047-050-051-051145- DIVIDE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-DICKEY- 644 AM CDT MON AUG 4 2014 /544 AM MDT MON AUG 4 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA TODAY AND TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS RAIN SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS NDZ002-003-005-011>013-022-023-025-036-037-048-051145- BURKE-RENVILLE-ROLETTE-WARD-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER- KIDDER-STUTSMAN-LA MOURE- 644 AM CDT MON AUG 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED TO NUMEROUS RAIN SHOWERS AND THUNDERSTORMS ARE FORECAST ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS AYD
In the hours before
Special weather statement, Aug 4, 6:38 AM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
738 AM CDT MON AUG 4 2014
NDZ042-041315-
GRANT-
638 AM MDT MON AUG 4 2014
...STRONG THUNDERSTORM MOVING SOUTHEAST OVER NORTHERN GRANT COUNTY...
AT 627 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ALMONT...OR 35 MILES SOUTHWEST
OF MANDAN...MOVING SOUTHEAST AT 15 MPH.
PENNY SIZE HAIL...WINDS UP TO 30 MPH...WILL ACCOMPANY THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
LARK AROUND 715 AM MDT.
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
LAT...LON 4632 10131 4656 10170 4663 10162 4663 10137
4660 10129 4637 10130 4637 10126
TIME...MOT...LOC 1237Z 305DEG 11KT 4658 10152
TMSpecial weather statement, Aug 4, 7:08 AM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
808 AM CDT MON AUG 4 2014
NDZ034-042-041345-
GRANT-MORTON-
708 AM MDT MON AUG 4 2014
...STRONG THUNDERSTORM NEAR FLASHER MOVING SOUTHEAST ACROSS SOUTHERN
MORTON AND EASTERN GRANT COUNTIES....
AT 659 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FLASHER...OR 33 MILES SOUTHWEST OF MANDAN...
MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO PENNY SIZE WILL ACCOMPANY THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
RALEIGH AROUND 720 AM MDT.
ST. GERTRUDE AROUND 735 AM MDT.
SHIELDS AROUND 745 AM MDT.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4647 10154 4660 10129 4631 10101 4627 10103
4627 10110 4623 10110 4619 10119 4615 10120
4614 10125
TIME...MOT...LOC 1307Z 331DEG 13KT 4642 10128
TMThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 6:16 PM MDT | Special Weather Statement | BIS | Dickey | 44 min |
| Aug 4, 6:38 AM MDT | Special Weather Statement | BIS | Grant | 37 min |
| Aug 4, 7:08 AM MDT | Special Weather Statement | BIS | Grant | 37 min |
| Aug 4, 8:31 AM MDT | Special Weather Statement | BIS | Sioux | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.